Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains. The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to be a safe drug for the gastrointestinal system. Acute effects of short-term, especially high-dose NSAID and acetaminophen use have not been studied adequately.
A research article to be published on November 21 , 2008 in the World Journal of Gastroenterology addresses this question. The research team led by Dr. Soylu and her colleagues from Bakirkoy Dr. Sadi Konuk and Dr. Lutfi Kirdar Kartal Research and Training Hospitals in Istanbul investigated the gastrointestinal side effects of high dose acetaminophen and NSAIDs. Acetaminophen and non-steroidal anti-inflammatory drugs are widely used analgesics alone or in combination with other drugs with or without prescription. Acetaminophen is sometimes grouped with NSAIDs; however, it is not an NSAID. Gastrointestinal side effects of NSAIDs at therapeutic doses are well documented. However, acetaminophen is accepted to be free of gastrointestinal side effects at therapeutic doses.
The study group consisted of 50 patients admitted to the emergency department with high dose analgesic ingestion with suicidal intent. Thirty patients with or without mild complaints of dyspepsia were selected as the control group. The study results indicated that gastric lesions were similar between the groups. Thus, acetaminophen is not free of gastrointestinal side effects at high doses.
Dr. Soylu states that this paper is one of the first to document the endoscopic acute gastric damage caused by acute high-dose acetaminophen, but there still remain several questions to be answered. Gastrointestinal side effects of NSAIDs appear within therapeutic doses, but the gastrointestinal side effects of acetaminophen within therapeutic doses still remain to be investigated.
The results of the present paper may be useful in evaluating the gastrointestinal complications of acute high dose analgesic use. Contrary to current convictions, high-dose acetaminophen, as well as NSAIDs, may also cause endoscopic acute gastric damage.
Reference: Soylu A, Dolapcioglu C, Dolay K, Ciltas A, Yasar N, Kalayci M, Al i s H, Sever N. Endoscopic and hi s topathological evaluation of acute gastric injury in high-dose acetaminophen and nonsteroidal anti-inflammatory drug ingestion with suicidal intent. World J Gastroenterol 2008; 14(43): 6704-6710 http://www.wjgnet.com/1007-9327/14/6704.asp
Correspondence to: Dr. Aliye Soylu, Gastroenterology, Bakirkoy Dr Sadi Konuk Research and Training Hospital, Nezihi Ozmen Mahallesi 6.Gokler Sitesi A. 5 Blok, D:9 Merter,Istanbul 34147, Turkey. firstname.lastname@example.org Telephone: + 90-532-6155606 Fax: + 90-212-5713278
About World Journal of Gastroenterology
World Journal of Gastroenterology (WJG), a leading international journal in gastroenterology and hepatology, has established a reputation for publishing first class research on esophageal cancer, gastric cancer, liver cancer, viral hepatitis, colorectal cancer, and H pylori infection and provides a forum for both clinicians and scientists. WJG has been indexed and abstracted in Current Contents/Clinical Medicine, Science Citation Index Expanded (also known as SciSearch) and Journal Citation Reports/Science Edition, Index Medicus, MEDLINE and PubMed, Chemical Abstracts, EMBASE/Excerpta Medica, Abstracts Journals, Nature Clinical Practice Gastroenterology and Hepatology, CAB Abstracts and Global Health. ISI JCR 2003-2000 IF: 3.318, 2.532, 1.445 and 0.993. WJG is a weekly journal published by WJG Press. The publication dates are the 7th, 14th, 21st, and 28th day of every month. WJG is supported by The National Natural Science Foundation of China, No. 30224801 and No. 30424812, and was founded with the name of China National Journal of New Gastroenterology on October 1, 1995, and renamed WJG on January 25, 1998.
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.